Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 195, NWS Raleigh, NC

August 18, 2000Cumberland County, Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 18, 2000, 5:17 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2000, 5:17 PM EDT (21:17 UTC)
Expired
Aug 18, 2000, 6:00 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cumberland County, NC, Sampson County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WUUS52 KRAH 182120
SVRRDU
NCC051-163-182200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
517 PM EDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAMPSON COUNTY IN NORTH CAROLINA
  CUMBERLAND COUNTY IN NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF GODWIN...OR ABOUT 13 MILES   
EAST OF FAYETTEVILLE...MOVING EASST SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
CROSS THE COUNTY LINE INTO SAMPSON COUNTY SOUTH OF US 13  BY 535 PM  

IN ADDITION A STRONG DEVELOPING THUNDERSTORM WILL MOVE ACROSS NORTH 
SAMPSON COUNTY JUST SOUHT OF THE JOHNSTON COUNTY LINE.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY 
LIGHTNING. DAMAGNIG WINDS ARE LIKELY. PEOPLE OUTSIDE SHOULD MOVE TO 
A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM 
WINDOWS.

LAT...LON 3523 7872 3502 7886 3491 7844 3526 7832

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:55 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 18, 1:55 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT FRI AUG 18 2000

ATMOSPHERE REMAINS PRIMED FOR CONVECTION THIS AFTERNOON AND EVENING
WITH SEVERAL MESOSCALE FACTORS AND THEIR INTERACTIONS MAKING IT
DIFFICULT TO PIN POINT THE GREATEST SEVERE WEATHER THREAT AREA.  BUT
ALL OF CENTRAL NC WILL HAVE 50% OR BETTER CHANCES OF THUNDERSTORMS
HEADING INTO THIS EVENING.

IN SUPPORT OF SEVERE WEATHER OPERATIONS...AN 18Z GSO RAOB AND RAPID
SCAN SATELLITE IMAGERY HAVE BEEN ARRANGED EARLIER IN THE DAY.

MODELS ARE IN RELATIVELY GOOD AGREEMENT FOR THE NEXT 24 HOURS...
WITH THE COLD FRONT MOVING OUT OF THE RAH CWA AROUND 06Z TONIGHT AND
SURFACE HIGH PRESSURE EXTENDING SOUTH FROM THE GREAT LAKES THROUGH
SATURDAY.

ASSOCIATED SUBSIDENCE WITH NORTHWEST FLOW ALOFT SHOULD CLEAR THE
SKIES.  BUT SIGNIFICANT LOWER LEVEL MOISTURE HAS OBSERVED IN THE
UPSTREAM RAOBS OVER THE NORTHERN MIDWEST.  THIS LENDS CREDENCE TO
THE POTENTIAL OF UPSLOPE CLOUDINESS FORMING TO THE WEST LATER
SATURDAY NIGHT AND SUNDAY...AS BEST DEPICTED BY THE ETA/MESOETA.
THIS POTENTIAL FOR LOWER STRATO CU AND UPSTREAM CHANNELED VORTICITY
IN THE NORTHWEST FLOW ALOFT ADDING CIRRUS POINTS TO PARTLY CLOUDY/
PARTLY SUNNY WORDING FOR SUNDAY.

MODEL OUTPUT STATS FOR MAX/MIN TEMPS APPEAR CONSISTENT WITH EACH
OTHER AND PREVIOUS RUNS AND THE OBSERVED UPSTREAM AIRMASS... WITH
WEEKEND HIGHS MAINLY 80-85 AND OVERNIGHT LOWS TONIGHT 65-70 AND
60-65 THE NEXT TWO NIGHTS.

.RAH...NONE.

RFG

In the hours before

Local storm report, Aug 18, 3:59 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
359 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1557 PM    STOKESDALE                NC   WIND DAMAGE
08/18/00   GUILFORD                       LAW ENFORCEMENT REPORTED
                                          TREES DOWN ON NC HWY 68
                                          AND PHONE SERVICE OF IN
                                          THE TOWN OF STOKESDALE.
Local storm report, Aug 18, 4:02 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
402 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION..._.

0402 PM    SUMMERFIELD               NC   2.50 INCH HAIL
08/18/00   GUILFORD                      RLH
Local storm report, Aug 18, 4:36 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
436 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0406 PM    GREENSBORO                NC    MPH TSTM WIND GUST
08/18/00   GUILFORD                       1 1/2 foot dia. tree on
                                          home Martinsville Rd area

RLH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:47 PM EDTSevere Thunderstorm WarningRAHDavidson43 min
Aug 18, 3:49 PM EDTSevere Thunderstorm WarningRAHGuilford41 min
Aug 18, 4:15 PM EDTSevere Thunderstorm WarningRAHAlamance30 min
Aug 18, 4:23 PM EDTTornado WarningRAHAlamance37 min
Aug 18, 4:25 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph35 min
Aug 18, 4:29 PM EDTSevere Thunderstorm WarningRAHGuilford31 min
Aug 18, 4:42 PM EDTSevere Thunderstorm WarningRAHChatham, Orange33 min
Aug 18, 4:50 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake40 min
Aug 18, 4:50 PM EDTSevere Thunderstorm WarningRAHFranklin40 min
Aug 18, 4:51 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson24 min
Aug 18, 4:59 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph46 min
Aug 18, 5:10 PM EDTSevere Thunderstorm WarningRAHChatham, Wake35 min
Aug 18, 5:25 PM EDTSevere Thunderstorm WarningRAHMoore50 min
Aug 18, 5:25 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Wake50 min
Aug 18, 5:29 PM EDTSevere Thunderstorm WarningRAHHoke31 min
Aug 18, 5:45 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston45 min
Aug 18, 5:55 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson50 min
Aug 18, 5:57 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson48 min
Aug 18, 6:10 PM EDTSevere Thunderstorm WarningRAHWayne50 min
Aug 18, 6:34 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly41 min
Aug 18, 6:43 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke, Sampson32 min
Aug 18, 6:51 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond29 min
Aug 18, 7:12 PM EDTSevere Thunderstorm WarningRAHSampson33 min
Aug 18, 7:49 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.